Carbamazepine-Induced Increases in Total Serum Cholesterol: Clinical and Theoretical Implications


    loading  Checking for direct PDF access through Ovid

Abstract

To assess the effect of carbamazepine (CBZ) upon total serum cholesterol, we examined 38 in-patients with affective illness and one with multiple personality disorder who received a course of CBZ monotherapy. CBZ therapy yielded significant increases in total serum cholesterol that became evident during the second week of therapy, persisted throughout therapy, and reversed in the first few weeks after discontinuation of therapy. CBZ-induced increases in total cholesterol appeared independent of initial mood state, diagnostic subtype, baseline cholesterol or thyroid indices; CBZ levels, doses, and level-to-dose ratios; and the degree of change in mood and thyroid indices. CBZ induction of enzymes mediating cholesterol synthesis is a possible mechanism of the increase in total cholesterol observed with CBZ therapy. Although preclinical studies suggest possible influence of cholesterol on neurotransmitter regulation and behavior, clinical studies have yielded conflicting data. There are insufficient data to support a role for cholesterol in the anticonvulsant and psychotropic mechanisms of CBZ. The increase in total serum cholesterol seen with CBZ therapy is likely due to an increase in the high density lipoprotein fraction and is thus not likely to be clinically problematic in relationship to atherosclerosis. (J Clin Psychopharmacol 1992;12:431–437)

    loading  Loading Related Articles